Director of Proceedings v Taranaki District Health Board  NZHRRT 49, (1 November 2021)
The Director of Proceedings filed proceedings by consent against Taranaki District Health Board (“TDHB”) in the Human Rights Review Tribunal (“the Tribunal”) regarding the care provided to Mr S at Taranaki Base Hospital (“the Hospital”).
In September 2015, Mr S presented at the Hospital’s Emergency Department with chest pain. Tests indicated that he had suffered a heart attack. Contrary to accepted guidelines, Mr S was admitted to a general medical ward for remote cardiac monitoring from the Coronary Care Unit. Throughout his admission, nursing staff administered various blood-thinning medications to Mr S. They also administered several sprays of glyceryl trinitrate (“GTN”) within a short timeframe to relieve Mr S’s chest pain. GTN can cause a drop in blood pressure, resulting in dizziness and fainting. There is a risk of falling if a patient mobilises soon after the use of GTN. Mr S’s blood-thinning medication also increased his risk of falls and head injury complications. Despite this, nursing staff did not undertake a Falls Risk Assessment for Mr S.
Shortly after the administration of GTN, Mr S needed to use the toilet. Nursing staff escorted Mr S to the toilet and then left him unattended, during which time he fainted and woke up on the bathroom floor. Nursing staff undertook a general visual check and assessed Mr S’s vital signs, but did not undertake a full physical assessment. Staff did not notice a lump on the back of his head, caused by hitting his head when he fell, until later. Mr S was experiencing low blood pressure, which triggered an Early Warning Score of 2. According to the Hospital’s recommended practice, this score required a medical review of Mr S within an hour, which did not occur. Despite two semi-urgent requests by nursing staff, Mr S’s need for GTN for his chest discomfort, and his unwitnessed fall, the overnight doctor decided not to review Mr S physically. Nursing staff did not advise the doctor that Mr S hit his head when he fell, and the doctor did not review Mr S’s clinical notes as part of his decision not to review Mr S.
There was poor communication between staff about Mr S’s fall, particularly at the nursing and medical handovers. While incoming nurses were aware that Mr S had fallen and hit his head, neither nursing nor medical staff told the incoming medical team, who understood Ms S to be a “heart attack” patient. Incoming medical staff did not review Mr S or the clinical notes adequately, and were unaware that Mr S had fallen and hit his head. The plan was to continue Mr S on his blood-thinning medication and transfer him to another hospital for an angiogram. Despite some nursing staff knowing that Mr S had fallen and hit his head, they did not undertake neurological observations, and continued to administer blood-thinning medication. That evening, Mr S had a headache and felt dizzy when he stood up. Subsequently, nursing staff found that Mr S had vomited, was breathing abnormally, and was non-responsive. A CT scan revealed a massive brain bleed. Mr S received palliative care and, sadly, he died.
TDHB acknowledged that several failures during Mr S’s admission resulted in the overall care being inadequate. TDHB accepted that the care provided to Mr S fell well below the standard expected of hospital-level care in New Zealand. There was a lack of attention to the basic aspects of monitoring, assessment, communication, and critical thinking, and a failure to consider the care Mr S required adequately. TDHB accepted that this was a collective failure of the system and the people operating in it, for which ultimately TDHB was responsible.
TDHB accepted that its failures amounted to a breach of the Code, and the matter proceeded by way of an agreed summary of facts. The Tribunal was satisfied that TDHB had failed to provide services to Mr S with reasonable care and skill, and issued a declaration that the DHB had breached Right 4(1) of the Code.
The Tribunal’s full decision can be found at:
 GTN spray is used to relieve symptoms of angina by relaxing the blood vessels and allowing blood to flow more freely to the heart.